Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 9, 2021Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 9, 2021, 4:06 AM EDT for Lawrence County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:06 AM EDT (08:06 UTC)
Expired
Jul 9, 2021, 4:30 AM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS81 KRLX 090806
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
406 AM EDT Fri Jul 9 2021

KYZ105-WVZ005-024-090830-
Lawrence-Mingo-Wayne-
406 AM EDT Fri Jul 9 2021

...A LINE OF HEAVY THUNDERSTORMS WILL AFFECT LAWRENCE...NORTHWESTERN 
MINGO AND SOUTHWESTERN WAYNE COUNTIES...

At 404 AM EDT, radar indicated heavy thunderstorms were located 
along a line extending from near Isonville to near Chestnut. 
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways. The water depth may be too great to allow your car to 
cross safely. Move to higher ground.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Ulysses, Charley, Martha,
Hode, Kermit, Gallup, Crum, Clifford, Glenhayes and Houckville.

This includes Route 119 near mile marker 20.

LAT...LON 3805 8296 3811 8289 3815 8291 3817 8273
      3784 8214 3779 8210 3781 8240 3788 8242
      3791 8247 3790 8247 3795 8250 3796 8253
      3795 8258 3792 8260 3789 8260 3788 8262
      3797 8284 3800 8295 3804 8300
TIME...MOT...LOC 0804Z 270DEG 26KT 3810 8306 3787 8264 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:38 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 1:38 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
138 AM EDT Fri Jul 9 2021

.SYNOPSIS...
A slow moving cold front approaches today, providing for
another day of scattered showers and storms. The front slowly
moves out tomorrow, with more unsettled weather late Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1040 PM Thursday...

Rearranged the precip forecast once again this evening to
account for a small cluster of storms sneaking by to the south
of our eastern Kentucky counties this evening. The next line of
showers are now beginning to line up along central Ohio and will
be the focus of our next round of rain as it tracks ahead of the
cold front overnight into Friday morning. Sky grids were also
refurbished a tad through the period using a blend of 00z model
guidance.

As of 750 PM Thursday...

Fiddled around with PoPs this evening as a line of storms cross
east of the Ohio River, but weakening as it approaches the
Charleston metro. Should continue to see several more smaller
concentrated areas of storms encroach on the area overnight as
we await the arrival of a slow moving cold front.

As was the case last night, temperatures have tumbled down at a
fast rate in the wake of the aforementioned line of storms, so
adjusted accordingly in the Ohio River Valley region.

As of 230 PM Thursday...

Scattered showers and thunderstorms are currently moving through
the area this afternoon. Additional shower/storm activity will
push in from the northwest later this afternoon into this
evening ahead of a slow moving cold front that is gradually
approaching the area. Other shower and thunderstorm activity
along and east of the mountains is moving more
north/northeastward and may be partially associated with the
outer bands from Elsa as Elsa makes its way along the east
coast. At the upper levels a trough sits over the area,
providing additional forcing with the cold front for shower and
storms for the area.

Overall, there may be a few strong storms with gusty winds but
not expecting much in terms of severe weather for most of the
area. The best chances for stronger storms will be along the
western half of the area along the southeast Ohio counties where
the SPC has the area in a marginal risk for severe weather.
CAPE values are around 1000-2000 J/kg and DCAPE values are up
to around 800 to 1000 J/kg, but shear values are only in the
lower 20 kt range. PWAT values are about 1.6 to around 2.0
inches and could assist with heavy downpours with the storms.
Minor localized water issues could be possible, particularly in
low lying/flood prone areas or areas that are hit with multiple
or slower moving storms.

Shower and thunderstorm chances will continue into tonight as
the front moves in, gradually decreasing in coverage tomorrow as
the front crosses through and finally moves out of the area by
the end of the day tomorrow. By tomorrow afternoon, much of the
area is expected to dry out with a few storms lingering in the
mountains. Have leaned slightly on the warmer side for
temperatures tomorrow as some clearing is expected as
precipitation chances decrease and may allow for some sunshine
to warm things up in the afternoon. However, temperatures will
still be slightly below normal in the low to mid 80s for the
lowlands and mid 60s to upper 70s for the higher elevations.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Thursday...

Frontal boundary to the east of the CWA with high pressure
building in to the region. Slightly lower dew points to start on
Saturday, along with dry weather, however, a warm frontal
boundary will slowly start to lift northward throughout the day
Saturday into Sunday, with increasing warmth and humidity,
along with chances for showers and storms once again,
particularly during peak heating hours. Severe potential on
Saturday appears to be rather low, but there is the potential on
Sunday for storms to contain strong downdrafts/damaging winds.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1155 AM Thursday...

Upper low will continue to linger over the midwest at the start of
the period, with a warm and humid air mass in place, that will
linger for the entire long term period. Heat and humidity will
increase as we go into the new work week, with upper trough
deepening across the midwest, and ridge building along the east
coast, with high temperatures climbing back into the upper 80s
across much of the area. Aforementioned low will move north into
the Great Lakes region, eventually opening into a wave and
moving east across the area mid week. Showers and storms with
heavy downpours can be expected during the period, particularly
during peak heating hours.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
As of 135 AM Friday...

Showers and a few thunderstorms will continue into the morning
as a cold front slowly moves across the area. Ceilings are
expected to lower overnight with MVFR to IFR conditions at most
sites through the morning. Reduced visibilities are also
possible where BR develops overnight. Conditions will improve
during the afternoon as the front exits to the east, with VFR
to persist through the end of the period.

Winds will become west to northwest at 5-10KTs during the day
Friday, with some 15-20KT gusts possible in the afternoon. Calm
to light northerly winds are then expected Friday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers/storms may vary from the
forecast. Intensity and extent of BR may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             FRI 07/09/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    L    H    H    H    M    L    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    M    H    H    L    H    H    H    M
CKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
IFR conditions are also possible Saturday morning due to fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/CG
NEAR TERM...MEK/CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB

In the hours before

Special weather statement, Jul 9, 4:06 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
406 AM EDT Fri Jul 9 2021

KYZ105-WVZ005-024-090830-
Lawrence-Mingo-Wayne-
406 AM EDT Fri Jul 9 2021

...A LINE OF HEAVY THUNDERSTORMS WILL AFFECT LAWRENCE...NORTHWESTERN
MINGO AND SOUTHWESTERN WAYNE COUNTIES...

At 404 AM EDT, radar indicated heavy thunderstorms were located
along a line extending from near Isonville to near Chestnut.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. The water depth may be too great to allow your car to
cross safely. Move to higher ground.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Ulysses, Charley, Martha,
Hode, Kermit, Gallup, Crum, Clifford, Glenhayes and Houckville.

This includes Route 119 near mile marker 20.

LAT...LON 3805 8296 3811 8289 3815 8291 3817 8273
      3784 8214 3779 8210 3781 8240 3788 8242
      3791 8247 3790 8247 3795 8250 3796 8253
      3795 8258 3792 8260 3789 8260 3788 8262
      3797 8284 3800 8295 3804 8300
TIME...MOT...LOC 0804Z 270DEG 26KT 3810 8306 3787 8264

12

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.